Colorado, 2010

Winter Storm and Winter Weather in Colorado, April 22 to 24, 2010

April 22 to 24, 2010 · NWS GJT · 8 events in 8 counties and zones

As a broad and deep trough of low pressure moved onto the eastern plains, moisture wrapping around the system spread another round of mountain snow across the northern and central mountains of western Colorado.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

As a broad and deep trough of low pressure moved onto the eastern plains, moisture wrapping around the system spread another round of mountain snow across the northern and central mountains of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 22, 2:37 AM MST, 10 hours 23 minutes earlier.

Area forecast discussion, Apr 22, 2:37 AM MST, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
337 AM MDT THU APR 22 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
A LARGE CLOSED LOW OVER SOUTHERN NEVADA WILL REMAIN ALMOST STATIONARY
TODAY...AS STRONG VORT MAXES ROTATE AROUND ITS CENTER. ONE SUCH VORT
MAX WAS TRAVELING FROM S TO N OVER EASTERN UT THIS MORNING AND WILL
HELP PUSH THE SURFACE COLD FRONT THROUGH WESTERN CO. THE VORT MAX IS
PROVIDING WIDESPREAD UPLIFT AND PUMPING PLENTY OF MOISTURE INTO THE
AREA. HAVE INCREASED POPS ACROSS MOST OF WESTERN CO AND EASTERN UT
TODAY. PRECIPITABLE WATER AMOUNTS ARE RELATIVELY HIGH...BUT TEMPS
REMAIN WARM...EVEN AT HIGHER MOUNTAIN SITES.  SO WILL NOT ADD ANY
WINTER HIGHLIGHTS.

THE BACK EDGE OF THE WIDESPREAD PRECIPITATION WILL ROTATE FROM SE UT
THIS MORNING TO THE NORTHERN CO AND UT BORDERS BY LATE THIS
AFTERNOON. CLOUDS AND PRECIP WILL DECREASE AS THIS LINE PASSES. THEN
THE FORECAST AREA WILL BE CAUGHT BENEATH A RATHER INACTIVE PORTION
OF THE STORM TONIGHT AS THE LOW CENTER TRACKS OVER THE FOUR CORNERS
THEN TO SE CO.

ON FRIDAY...THE UPPER LOW CENTER TRACKS SLOWLY NE AND A HUGE BANK OF
WRAP-AROUND TROWAL PRECIPITATION ADVECTS INTO THE AREA FROM THE NW.
FRIDAY AND FRIDAY NIGHT SHOULD SEE A RETURN OF WIDESPREAD
PRECIPITATION ACROSS THE NORTHERN TWO THIRDS OF THE AREA UNDER
MOISTURE NORTH TO NORTHEAST FLOW ALOFT. THE SNOW LEVEL SHOULD
LOWER...BUT THE COLDEST TEMPS MISS THE AREA...PASSING TO THE SOUTH.

.LONG TERM...SATURDAY THROUGH THURSDAY...

UPPER LOW WILL CONTINUE TO BRING WRAP AROUND MOISTURE TO THE WESTERN
SLOPE AS IT EJECTS OUT OF THE EASTERN PLAINS OF CO SATURDAY.
PRECIPITATION WILL DECREASE THROUGH THE DAY AS THE LOW LIFTS AWAY
WITH LINGERING SHOWERS OVER THE CENTRAL MOUNTAINS AND ALONG THE
DIVIDE SATURDAY NIGHT WITH A WEAK EMBEDDED DISTURBANCE IN THE
NORTHWESTERLY FLOW ALOFT FORECAST TO TRACK OVER THE CENTRAL PART OF
WESTERN CO. ENOUGH MOISTURE WILL REMAIN TO HAVE PARTLY CLOUDY SKIES
BUT ONLY A STRAY SHOWER OR TWO OVER THE NORTHERN MOUNTAINS OF
WESTERN CO THROUGH THE BEGINNING OF NEXT WEEK. ALSO A LOW STALLED
OVER THE NORTHERN ROCKIES MAY ALSO HELP IN THE DEVELOPMENT OF A FEW
SHOWERS OVER THE NORTHERN TIER OF THE FORECAST AREA. POSITION OF
THIS FEATURE IS PORTRAYED SLIGHTLY DIFFERENTLY BETWEEN MODELS AND A
SLIGHT SHIFT NORTH OR SOUTH WILL MAKE A DIFFERENCE THEREFORE WILL
KEEP CURRENT FORECAST LIGHT POPS AND SEE HOW THE NEXT COUPLE MODEL
RUNS HANDLE THE LOW.

THE LOW REMAINS POSITIONED OVER NORTHERN ROCKIES AS A RIDGE PUSHES
EAST. THE RIDGE IS FLATTENED AND GOES UNDER THE LOW ACCORDING TO
THE GFS. THE ECMWF EJECTS THE LOW EAST AS THE RIDGE AXIS MOVES
OVERHEAD. EITHER WAY WILL KEEP THE POPS LOW THROUGH MID WEEK.

THE NEXT SYNOPTIC SCALE PAC TROUGH MOVES INLAND WEDNESDAY AND BRINGS
SOUTHWESTERLY FLOW ALOFT OVER EASTERN UT AND WESTERN CO. STARTED TO
INCREASE POPS SLIGHTLY MID WEEK AS THE MOISTURE INCREASES.
CONFIDENCE NOT VERY HIGH WITH POSITION AND TRACK OF THIS NEXT
SYSTEM WITH THE GFS SHOWING TWO LOW CENTERS ONE NORTH THE OTHER
SOUTH AND THE EC HAS TWO LOWS BUT ORIENTED WEST AND EAST OF EACH
OTHER BY THURSDAY MORNING. BROAD BRUSH INCREASE FOR CLOUD COVER AND
POPS IN THE EXTENDED TO REFLECT THE SYSTEM...ALTHOUGH DETAILS WILL
MOST LIKELY CHANGE.

&&

.AVIATION...

WIDESPREAD PRECIPITATION AND LOW CLOUDS WILL CONTINUE THIS MORNING...
WITH IMPROVING CONDITIONS FROM S TO N LATE THIS AFTERNOON AND
TONIGHT. WIDESPREAD MVFR AND AREAS OF IFR CONDITION WILL DOMINATE...
ESPECIALLY OVER ALL THE MOUNTAINS AND PASSES. THE SNOW LEVEL SHOULD
HOVER BETWEEN 6500 AND 7500 FEET.
&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...CJC
LONG TERM....AS
AVIATION.....CJC
Hazardous weather outlook, Apr 22, 3:02 AM MST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
402 AM MDT THU APR 22 2010

COZ001>014-017>023-UTZ022>025-027>029-231030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
402 AM MDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD RAIN SHOWERS...WITH SNOW OVER THE HIGH ELEVATIONS
WILL CONTINUE THROUGH TODAY...THEN DECREASE FROM SOUTH TO NORTH
TONIGHT.  THE SNOWFALL WILL CAUSE AREAS OF HAZARDOUS DRIVING
OVER THE HIGH MOUNTAINS PASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VALLEY RAIN AND MOUNTAIN SNOW SHOWERS WILL INCREASE FRIDAY NIGHT
AND CONTINUE ACROSS THE AREA THROUGH SATURDAY.

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY
THROUGH MONDAY...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CUOCO

In the hours before

Local storm report, Apr 22, 7:32 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
832 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     4 ESE WHITEWATER        38.96N 108.35W
04/21/2010  M64 MPH          MESA               CO   TRAINED SPOTTER

            PEAK WIND GUST OF 64 MPH AT 415 PM ON WEDNESDAY APRIL
            21.

&&

EVENT NUMBER GJT1000471

MALEKSA
Local storm report, Apr 22, 9:11 AM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1011 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             RED MOUNTAIN PASS       37.90N 107.70W
04/22/2010  M8.3 INCH        OURAY              CO   AVALANCHE FCSTR

            STORM TOTAL SNOWFALL AT SENATOR BECK

&&

EVENT NUMBER GJT1000472

DLC
Local storm report, Apr 22, 9:16 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1016 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             RED MOUNTAIN PASS       37.90N 107.70W
04/22/2010  M7.5 INCH        OURAY              CO   AVALANCHE FCSTR

            STORM TOTAL SNOWFALL AT SWAMP ANGEL... WATER EQUIV 0.67
            INCHES

&&

EVENT NUMBER GJT1000473

DLC
Local storm report, Apr 22, 9:44 AM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1044 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 AM     FUNNEL CLOUD     10 SW IGNACIO           37.01N 107.76W
04/22/2010                   LA PLATA           CO   EMERGENCY MNGR

            FUNNEL CLOUD FIRST SEEN AT 1020 AND DISSIPATED AT 1027.
            OBSERVED BY A NUMBER OF EYEWITNESSES.

&&

EVENT NUMBER GJT1000474

PRINGLE
Local storm report, Apr 22, 9:48 AM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1048 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 N BAYFIELD            37.25N 107.59W
04/22/2010  M3.0 INCH        LA PLATA           CO   EMERGENCY MNGR

            OVERNIGHT SNOWFALL.

&&

EVENT NUMBER GJT1000475

PRINGLE
Local storm report, Apr 22, 10:07 AM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1107 AM MDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     SNOW             6 S MESA                39.08N 108.13W
04/22/2010  M4.0 INCH        MESA               CO   NWS EMPLOYEE

            STORM TOTAL SNOWFALL

&&

EVENT NUMBER GJT1000476

DLC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
April 22, 1:00 PM MST to April 24, 7:00 AM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Heavy snowfall of 10 to 18 inches occurred across the area. Wind gusts up to 30 mph produced some areas of blowing snow.

Winter Storm, West Elk and Sawatch Mountains

When
April 22, 1:00 PM MST to April 24, 8:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Heavy snowfall produced accumulations ranging from 8 to 20 inches across the area. Wind gusts up to 30 mph generated areas of blowing snow.

Winter Storm, Flattop Mountains

When
April 22, 1:00 PM MST to April 24, 3:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Heavy snowfall of 12 to 16 inches occurred. Wind gusts up to 35 mph generated areas of blowing snow.

Winter Storm, Elkhead and Park Mountains

When
April 22, 2:00 PM MST to April 24, 3:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Heavy snowfall of 12 to 16 inches occurred across the area. Wind gusts up to 30 mph produced some areas of blowing snow.

Winter Storm, Northwestern San Juan Mountains

When
April 22, 4:00 PM MST to April 24, 5:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Heavy snowfall of 10 to 15 inches occurred across the area while wind gusts up to 50 mph generated areas of blowing snow. Some locally higher wind gusts of up to 58 mph were reported at Mt. Putney. The adverse weather conditions lead to slick roadways and caused a six-car crash along Highway 145 near Telluride. Two individuals were injured in the crash and taken to local hospitals.

Winter Weather, Upper Gunnison River Valley

When
April 23, 1:00 AM MST to April 24, 1:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Trained Spotter
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall of 2 to 4 inches occurred across most of the area. Wind gusts of 30 mph produced some areas of blowing snow.

Winter Storm, Grand and Battlement Mesas

When
April 23, 8:00 AM MST to April 24, 6:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Heavy snowfall of 8 to 13 inches occurred across the area. Wind gusts up to 40 mph produced some areas of blowing snow.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
April 23, 3:00 PM MST to April 24, 4:00 AM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall of 5 to 6 inches occurred. Wind gusts of 30 mph produced areas of blowing snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224307, 224308, 224309, 224305, 224310, 224312, 224306, 224311.